Tarceva just increased to 150 fro 100 and terrible vaginal discomfort - 1265251

5 posts / 0 new
Last post
vicki
Tarceva just increased to 150 fro 100 and terrible vaginal discomfort - 1265251

My mother. 80 years old has NSCLC that has spread to lymph nodes in neck and upper chest. started 100mg Tarceva 6/13/14. Tarceva was increased to 150 07/27/14. We had just got the side effects under control and now they back in full force! Diarreah, lack of appetite, fatigue and yes the rash!
Worse problem this go round is new, vaginal burning and rash, which is the worse side effect yet for my mom. Went with her to her oncologist last week and was told to use petroleum jelly. Well this is not working! Any ideas? Have you heard of any one else with this problem? Also now, C!2 disc has become fractured, her doctor says could be from coughing? Surgery to "cement" the fracture is set for next week.
Mom seems to be going down fast. Her cancer started in chest cavity, mass size of soft ball surrounding her esophagus. She was unable to swallow for four months, so a jpeg feeding tube was inserted. Radiation shrunk the mass so she was able to swallow and eat again and is still able to. Feeding tube was removed
three months ago and the is another problem now. Fistula, the hole from the jpeg feeding tube will not heal. After more tests, we were informed that a titanium clip from the jpeg removal was left inside of her.
Surgery to remove the clip is would be too much for her we were told. So now she has a colostomy bag over the fistula that collects the drainage. This area now has the tarceva rash going as well! I am to receive a call form her oncologist tomorrow to set a date to have the "cement" procedure done this week. He has told me that this is more important to deal with first as it is causing so much discomfort. Can Tarceva weaken the bones as to make them fracture? No cancer spread was shown in the back area.
And far as the fistula ???? Any suggestions?? Thank you for being here for so many cancer people using tarceva. I am glad it is working for my mom, but I wonder if all this stuff going on with her is worth the discomforts ! Thank you again!

Dr West
Reply To: Tarceva just increased to 150 fro 100 and terrible

Vaginal discomfort would be a very uncommon side effect but certainly could happen, as Tarceva (erlotinib) or other EGFR inhibitors can lead to rash or inflammation of any kind of "mucosal" surfaces, including the mouth, eyes, anus, vagina, etc. The main treatment would be lowering the dose of Tarceva to a dose where this doesn't occur or is much less severe.

Same for the fistula -- there's no specific cure for that except for good nutrition and time for healing. If Tarceva is causing problems with the skin or the fistula itself, the best help would be holding it or reducing the dose.

Tarceva doesn't cause weakening of the bones. If the cancer becomes involved with the bones, metastases to bone can cause structural instability and a "pathologic fracture", but people can get vertebral compression fractures just from osteoporosis associated with aging, especially 80 year-old women.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

cosmo72
Reply To: Tarceva just increased to 150 fro 100 and terrible

Hi Vicki
Try Lucas Paw Paw ointment you can get it in USA
http://www.lucaspapaw.com.au
I found that it was a great relief when I got the burning on Tarceva corner of eyes, vagina, anus, face, can all from time to time get red with Tarceva this stuff does not sting
Best Wishes

: must add that Petroleum Jelly is not always medical grade has many nastys... Vaseline is purer

catdander
Reply To: Tarceva just increased to 150 fro 100 and terrible

Thanks cosmo for the heads up. costica also mentioned a lotion her mom used that was compounded at the pharmacy. Maybe it's time to start new thread of skin rash care.

shy one
Reply To: Tarceva just increased to 150 fro 100 and terrible

I hadn't heard of this problem or the recommended solution, but I just checked and you can get Lucas' Pawpaw ointment in the U.S. via Amazon. Good luck.